Research Article

Quinine-induced granulomatous hepatitis.

Br Med J (Clin Res Ed) 1983; 286 doi: https://doi.org/10.1136/bmj.286.6361.264 (Published 22 January 1983) Cite this as: Br Med J (Clin Res Ed) 1983;286:264
  1. B Katz,
  2. M Weetch,
  3. S Chopra

    Abstract

    Many adverse reactions to quinine have been reported. A 65 year old woman taking quinine sulphate for nocturnal leg cramps presented for investigation of episodes of malaise, fever, nausea, vomiting, and polyarthralgia. Granulomatous hepatitis was diagnosed, for which no common cause was found. She was challenged with quinine sulphate; within hours her temperature had risen and her symptoms returned; transaminase activities rose within 48 hours, as did erythrocyte sedimentation rate. After withdrawal of the drug symptoms abated and transaminase activities returned to normal. The biochemical response to challenge with quinine implicates the drug as the cause of the liver disturbances. Quinine should be added to the list of drugs known to cause granulomatous hepatitis and should be considered in cases where symptoms are episodic or where no other cause is apparent.